Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Retractions and other continuous maps from $ \beta X$ onto $ \beta X_X$


Author: W. W. Comfort
Journal: Trans. Amer. Math. Soc. 114 (1965), 1-9
MSC: Primary 54.53
DOI: https://doi.org/10.1090/S0002-9947-1965-0185571-9
MathSciNet review: 0185571
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Our two main theorems are stated below. The first is proved with the aid of the continuum hypothesis.

Theorem 2.6. [CH] Suppose that there is a retraction from $ \beta X$ onto $ \beta X\backslash X$. Then X is locally compact and pseudocompact.

Theorem 4.2. Let D be a discrete space whose cardinal number m exceeds 1. In order that there exist a continuous function from $ \beta D$ onto $ \beta D\backslash D$, it is necessary and sufficient that $ \mathfrak{m} = {\mathfrak{m}^{\aleph _0}}$.

The proof of Theorem 2.6 rests on a result of Walter Rudin concerning P-points (see 1(d) and 1(e) below); Theorem 4.2 depends on the following simple result, which appears to be new.

Theorem 4.1. Let D be the discrete space with cardinal number $ \mathfrak{m} (\geqq{\aleph _0})$. The smallest cardinal number which is the cardinal number of some dense subset of $ \beta D\backslash D$ is $ {\mathfrak{m}^{\aleph _0}}$.


References [Enhancements On Off] (What's this?)

  • [1] W. W. Comfort and H. Gordon, Disjoint open subsets of $ \beta X\backslash X$, Trans. Amer. Math. Soc. 115 (1964), 513-520. MR 0163280 (29:583)
  • [2] L. Gillman and M. Henriksen, Concerning rings of continuous functions, Trans. Amer. Math. Soc. 77 (1954), 340-362. MR 0063646 (16:156g)
  • [3] L. Gillman and M. Jerison, Rings of continuous functions, Van Nostrand, Princeton, N.J., 1960. MR 0116199 (22:6994)
  • [4] I. Glicksberg, Stone-Čech compactifications of products, Trans. Amer. Math. Soc. 90 (1959), 369-382. MR 0105667 (21:4405)
  • [5] E. Hewitt, Rings of real-valued continuous functions. I, Trans. Amer. Math. Soc. 64 (1948), 45-99. MR 0026239 (10:126e)
  • [6] M. Katětov, On real-valued functions in topological spaces, Fund. Math. 38 (1951), 85-91. MR 0050264 (14:304a)
  • [7] J. L. Kelley, General topology, Van Nostrand, New York, 1955. MR 0070144 (16:1136c)
  • [8] E. Marczewski, Séparabilité et multiplication Cartésienne des espaces topologiques, Fund. Math. 34 (1947), 127-143. MR 0021680 (9:98b)
  • [9] W. Rudin, Homogeneity problems in the theory of Čech compactifications, Duke Math. J. 23 (1956), 409-419, 633. MR 0080902 (18:324d)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54.53

Retrieve articles in all journals with MSC: 54.53


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1965-0185571-9
Article copyright: © Copyright 1965 American Mathematical Society

American Mathematical Society